MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1857
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/14/2024
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a right carotid cavernous fistula (ccf) using penumbra coil 400s (pc400s) and a px slim delivery microcatheter (px slim).During the procedure, the physician advanced a pc400 into the carotid sinus and noticed that the pc400 was oversized.Therefore, the physician decided to remove the coil.While retracting the pc400, the pc400 unintentionally detached, with part of the coil within the microcatheter and the other part in the mid-aorta.The physician then used a snare to retrieve the detached pc400.The procedure was completed using five additional pc400s and the same px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.H3 other text : placeholder.
 
Additional Manufacturer Narrative
Please note that the following sections are being updated based on additional information provided by a penumbra distributor on 05/03/2024: 1.Section b.Box 5.Describe event or problem.2.Section h.Box 6.Device code 1 and device code 2 h3 other text : placeholder.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a right carotid cavernous fistula (ccf) using penumbra coil 400s (pc400s) and a px slim delivery microcatheter (px slim).During the procedure, the physician advanced a pc400 into the carotid sinus and noticed that the pc400 was oversized.Therefore, the physician decided to remove the coil.While retracting the pc400, resistance was experienced and the pc400 unintentionally detached.It was reported that part of the coil within the microcatheter and the other part in the mid-aorta.The physician then used a snare to retrieve the detached pc400.The procedure was completed using five additional pc400s and the same px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #2 mfr report: 3005168196-2024-00169 1.Section d.Box 4.Unique identifier evaluation of the returned pc400 confirmed that the embolization coil was detached from the pusher assembly.Evaluation revealed that the pet lock was intact on the proximal end of the pusher assembly, the pull wire was in its initial position inside the pusher assembly distal tip, and the embolization coil was detached.If the pc400 is retracted against resistance, the pusher assembly may elongate beyond the reach of the pull wire and allow the embolization coil to detach.Based on the reported complaint, the root cause of resistance during the procedure could not be determined.Further evaluation revealed offset coil winds on the embolization coil.This damage was likely incidental to the complaint and may have occurred during retrieval of the detached coil or during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key19235032
Report Number3005168196-2024-00169
Device Sequence Number6980480
Product Code HCG
UDI-Device Identifier00814548019345
UDI-Public00814548019345
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/25/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4002C1857
Device Lot NumberF00007431
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2024
Supplement Date Received by Manufacturer05/03/2024
06/13/2024
Initial Report FDA Received Date05/02/2024
Supplement Report FDA Received Date05/30/2024
06/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age24 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005